my bichon just got his last shot and a micro chip now he appears sick help please
by Cynthia Alexander
Is it normal for a bichon puppy to seem very ill after getting his last shot.
He did fine with his last shot and this was his last shot for a year. We love our pet please help.
Our vet said give him benadryl what do you think?
It's not normal for a puppy to get very sick after having his vaccinations, but many puppies do experience a reaction of some sort. It's most often mild, but occasionally it can be a severe, allergic, reaction.
Usually the reaction won't show up when a pup gets the first set of puppy shots, but can happen after the second, third or subsequent vaccination. A severe reaction that includes swelling/hives and particularly if there's difficulty breathing, needs veterinary attention right away.
Benadryl is definitely recommended for this type of reaction, and you can usually give your pup 1/2mg per lb of body weight. Obviously the smaller the pup the more difficult it is to get the dosage right so be careful when you do it. I'd always recommend using Benadryl tablets rather than the liquid (the liquid contains alcohol which is dangerous to dogs).
If your pup has difficulty breathing though, or seems disoriented or dizzy, get him to your vet right away.
For any future vaccinations (ie boosters) remind your vet of your pup's reaction as he will need to take special precautions.
Best of luck, hope he's doing much better soon.
Click here to post comments.
Return to Puppy Questions.